Wisconsin, 2004

Hail and Damaging Wind in Wisconsin, May 9, 2004

May 9, 2004 · NWS MKX · 3 events in 2 counties and zones

Scattered thunderstorms, some pulsing to severe limits, generated large hail or powerful winds. ) as winds gusted to 50 kts (58 mph).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Scattered thunderstorms, some pulsing to severe limits, generated large hail or powerful winds. Some large trees were uprooted in the Burlington area (Racine Co.) as winds gusted to 50 kts (58 mph). Heavy rains of 2 inches in 1 to 2 hours in the Caledonia area (Racine Co.) resulted in urban-type flooding. Water depths on some roads briefly reached 6 to 8 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 9, 2:08 AM CST, 9 hours 52 minutes earlier.

Area forecast discussion, May 9, 2:08 AM CST, 9 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
308 AM CDT SUN MAY 9 2004

.DISCUSSION...FORECAST FOCUS ON PCPN CHANCES TODAY...TONIGHT AND
MONDAY.

MODELS IN FAIR AGREEMENT NEXT 48 HOURS. FRONTAL BOUNDARY NEAR
ILLINOIS BORDER WILL REDEVELOP INTO CENTRAL AND NORTHERN WISCONSIN
THIS AFTERNOON. BOUNDARY WILL LINGER NORTH OF CWA TONIGHT...THEN SAG
SOUTHWARD AGAIN ACROSS CWA MONDAY AFTERNOON AND INTO NORTHERN
ILLINOIS.

WILL GO WITH ETA/GFS MOS LOW POPS TODAY. ALTHOUGH MODELS INDICATE
AROUND -4 LI/S IN CWA THIS AFTERNOON...WITH CAPES OF AROUND
1500...CAPES ARE ELEVATED WITH LFC AROUND 7K FEET. IN ADDITION...
H250 DIVERGENCE...LOW AND H850 MOISTURE CONVERGENCE...OMEGA AND
THETA-E RIDGE ALL SHIFT NORTH OF CWA TO VICINITY OF BOUNDARY.
WILL STILL MENTION SMALL POPS HOWEVER BECAUSE OF THE POSSIBILITY
OF ANY LEFT OVER BOUNDARIES FROM OVERNIGHT CONVECTION...WEAK H500
VORTICITY...AND AFTERNOON INSTABILITY.

WILL ALSO MENTION SMALL POPS TONIGHT FOR MUCH THE SAME REASONS.
CONVECTION SHOULD BE CONFINED TO SECTIONS NORTH OF CWA NEAR
BOUNDARY AND STRONG DYNAMICS. HOWEVER...MODELS DO INDICATE A
SOUTHWARD SHIFT OF DYNAMICS OVERNIGHT AS FRONT BEGINS TO SAG.

FRONT SHOULD SAG ACROSS CWA MONDAY AFTERNOON. MODELS IN FAIR
AGREEMENT WITH SHIFTING CONVERGENCE AND OTHER DYNAMICS SOUTHWARD
WITH SURFACE BOUNDARY. H850 BARO ZONE WILL ALSO SHIFT SOUTHWARD
INTO CWA DURING PERIOD OF MAX HEATING. WILL MENTION LIKELY POPS...
AND EXPECT STRONG THUNDERSTORMS AND VERY HEAVY RAINS.

WILL TREND TOWARD MET MOS TEMPS AND POPS NEXT 48 HOURS.

&&

.MKX...NONE.

MK
Hazardous weather outlook, May 9, 10:37 AM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1137 AM CDT SUN MAY 9 2004

WIZ046-047-051-052-056>060-062>072-100139-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1137 AM CDT SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND HEAVY
RAINFALL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY. DAMAGING
THUNDERSTORM WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL ARE THE
PRIMARY HAZARDS. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE TUESDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING.

ZAJDEL

The radar

The Milwaukee radar (KMKX), 66 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Heavy Rain, Racine

When
May 9, 12:00 PM CST to 2:00 PM CST
Where
Racine County, Caledonia
Reported by
LAW ENFORCEMENT
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Thunderstorm Wind, Racine

When
May 9, 12:51 PM CST
Where
Racine County, Burlington
Measured
50 kt (58 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
42.667, -88.267

Hail, Dodge

When
May 9, 10:40 PM CST
Where
Dodge County, Waupun
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.633, -88.733

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403704, 5403703, 5403705.